MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ETS*ENDO ARTICU LIN CUTTER WHI; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ETS*ENDO ARTICU LIN CUTTER WHI; STAPLE, IMPLANTABLE
Catalog Number ATW35
Health Effect - Clinical Code Blood Loss (2597)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event date unk.Batch # unk.We did not receive a batch or lot number for the product involved in this complaint.Therefore, we were unable to check manufacturing records for any related non-conformance.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent.Does the surgeon/author believe that the ethicon device caused or contributed to the patient complications mentioned in the article? if yes, please explain.
 
Event or Problem Description
It was reported via journal article title: usefulness of vessel-sealing devices combined with crush clamping method for hepatectomy: a retrospective cohort study authors: atsushi nanashima, takafumi abo, junichi arai, katsunori takagi, hirofumi matsumoto, hiroaki takeshita, tomoshi tsuchiya, takeshi nagayasu citation: international journal of surgery 11 (2013) 891-897.Doi: http://dx.Doi.Org/10.1016/j.Ijsu.2013.07.012.The aim of this retrospective study was to evaluate the efficacy of the vessel-sealing devices for controlling blood loss, transection time and postoperative complications in hepatectomy as a cohort study.This retrospective study involves 267 patients with liver disease who underwent hepatic resection between 2005 and september 2012.One hundred eighteen patients underwent the conventional crush clamping method between 2004 and 2008 (control group) and 149 patients used vessel sealing devices between 2008 and 2012 (vs group).Of the 149 patients in the vs group, 120 patients (80 male and 40 female) used ligasure devices and 29 patients (20 male and 9 female) used harmonic focus (ethicon)(n-24; 15 male and 9 female) or harmonic ace(ethicon) (n-5; 5 male; mean age 58±9 years).In the case of open laparotomy, larger vessels were tied using absorbable braid (ethicon).Glissonian branches near the secondary trunk were also tied.The isolated large hepatic vein was ligated by endopath-endocutter ets-frex 35 (staple load; 3.0x35 mm, white cartilage; ethicon).The harmonic focus curved shears (ultrasonic coagulator dissector; ethicon) was used for open laparotomy and in limited resection, segmentectomy or sectionectomy and in hemihepatectomy or more extended hepatectomy.A harmonic device generator 300 system (ethicon) was operated using a hand switch (ethicon), as a fullfeatured high-frequency mechanical energy system.Any bleeding site and macroscopically detected bile leakage points in the cut plane were sutured using absorbable 4-0 monofilament polydioxanone (pds)-ii suture (ethicon).Reported complications in the ligasure group during limited resection, segmentectomy or sectionectomy included blood loss (703±619/560±474) (n-?) in which 5 patients received red cell transfusion, hepatectomy-related complications ¿ (n-?), bile leakage (n-1) which was sutured using absorbable 4-0 monofilament polydioxanone suture, and intraabdominal abscess formation (n-2).Reported complications in the ligasure group during hemihepatectomy or more extended hepatectomy included blood loss (1029±637/952±567) (n-?) in which 11 patients received red cell transfusion, hepatectomy-related complications ¿ (n-?), bile leakage (n-2) which was sutured using absorbable 4-0 monofilament polydioxanone suture, and intraabdominal abscess formation (n-3).Reported complications in the harmonic group during limited resection, segmentectomy or sectionectomy included blood loss (534±445) (n-?), bile leakage (n-1) which was sutured using absorbable 4-0 monofilament polydioxanone suture.Reported complications in the harmonic group during hemihepatectomy or more extended hepatectomy included blood loss (1410±1010) (n-?) in which 4 patients received red cell transfusion hepatectomy-related complications ¿ (n-?), uncontrolled ascites (n-8), bile leakage (n-4) which was sutured using absorbable 4-0 monofilament polydioxanone suture, and intraabdominal abscess formation (n-3).In conclusion, the latest vessel sealer is very useful for open and laparoscopic hepatectomy for hepatic parenchymal transection in comparison with the conventional procedure, due to the minimization of blood loss and the shortening of transection time, resulting in better postoperative outcomes in hepatectomy.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9368802
Report Number3005075853-2019-23743
Device Sequence Number3043367
Product Code GDW
UDI-Device Identifier10705036012320
UDI-Public10705036012320
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberATW35
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/29/2019
Initial Report FDA Received Date11/25/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;